Alert archive / Tennessee / Tornado Warnings in 2006

Tornado Warning 14, NWS Morristown, TN

April 21, 2006Anderson County, Knox County, Tennessee

NWS Morristown, TN issued this tornado warning at Apr 21, 2006, 6:43 PM EDT for Anderson County, Knox County, Tennessee. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2006, 6:43 PM EDT (22:43 UTC)
Expired
Apr 21, 2006, 7:30 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Anderson County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 62 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 7:00 PM EDTTSTM WND DMGKnoxville, TNNUMEROUS TREES DOWN.
Apr 21, 7:25 PM EDTTSTM WND DMG3 Sw Clinton, TNNUMEROUS LARGE LIMBS DOWN.
Apr 21, 7:25 PM EDTHAIL 0.753 Sw Clinton, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 4:33 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 212243
TORMRX
TNC001-093-212330-
/O.NEW.KMRX.TO.W.0014.060421T2243Z-060421T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
643 PM EDT FRI APR 21 2006

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF CLINTON
  KNOX COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF KNOXVILLE

* UNTIL 730 PM EDT

* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CLINTON...
  MOVING NORTHEAST AT 40 MPH.

* THE TORNADO IS WILL BE NEAR...
  POWELL BY 650 PM EDT
  HALLS BY 700 PM EDT
  MALONEYVILLE BY 705 PM EDT
  8 MILES NORTHWEST OF MASCOT BY 710 PM EDT

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
HAVE ALREADY FORMED...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE
IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST
LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT
SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

LAT...LON 3609 8435 3592 8427 3597 8370 3620 8373

$$

TG
3 follow-up statements
000 
WWUS54 KMRX 212304
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
703 PM EDT FRI APR 21 2006

TNC001-093-212330-
/O.CON.KMRX.TO.W.0014.000000T0000Z-060421T2330Z/
ANDERSON TN-KNOX TN-
703 PM EDT FRI APR 21 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR KNOX AND
ANDERSON COUNTIES...

AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE TWO POTENTIALLY TORNADIC STORMS NEAR HALLS AND 9 MILES WEST 
OF KARNS. THESE STORMS ARE MOVING NORTHEAST AT 30 MPH.

THESE POTENTIALLY TORNADIC STORMS WILL BE NEAR...
  KARNS BY 710 PM EDT
  POWELL BY 720 PM EDT
  KNOXVILLE BY 725 PM EDT
  HALLS AND 7 MILES NORTHWEST OF MALONEYVILLE BY 730 PM EDT

THIS STORM IS ALSO CAPABLE OF PRODUCING HAIL UP TO GOLFBALL SIZE AND 
DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

LAT...LON 3609 8435 3592 8427 3597 8370 3620 8373

$$

DMG
000 
WWUS54 KMRX 212319
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EDT FRI APR 21 2006

TNC001-093-212330-
/O.CON.KMRX.TO.W.0014.000000T0000Z-060421T2330Z/
ANDERSON TN-KNOX TN-
718 PM EDT FRI APR 21 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR KNOX AND
ANDERSON COUNTIES...

AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POTENTIALLY TORNADIC STORM. THIS STORM WAS LOCATED NEAR 
CLINTON...MOVING NORTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  HALLS BY 730 PM EDT

THIS STORM IS ALSO CAPABLE OF PRODUCING EXTREMELY LARGE HAIL.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

LAT...LON 3609 8435 3592 8427 3597 8370 3620 8373

$$

DMG
000 
WWUS54 KMRX 212328
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
728 PM EDT FRI APR 21 2006

TNC001-093-212338-
/O.EXP.KMRX.TO.W.0014.000000T0000Z-060421T2330Z/
ANDERSON TN-KNOX TN-
728 PM EDT FRI APR 21 2006

...THE TORNADO WARNING FOR KNOX AND ANDERSON COUNTIES EXPIRES AT 730
PM EDT...

THE STORMS THAT PROMPTED THE TORNADO WARNING HAD WEAKENED BELOW 
SEVERE LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

LAT...LON 3609 8435 3592 8427 3597 8370 3620 8373

$$

DMG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 21, 2:40 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 21, 2:40 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT FRI APR 21 2006

.SHORT TERM...(TONIGHT AND FRIDAY)...PRETTY MUCH UNANIMOUS AGREEMENT
AMONG MODELS AND SREF THAT THE MAIN EVENT OF WHAT HAS ALREADY BEEN A
VERY SIGNIFICANT RAIN EVENT WILL CULMINATE THROUGH THE FIRST PERIOD
AS MAIN SHORT WAVE TROUGH SWINGS THROUGH THE SOUTHERN APPALACHIANS.
AN ADDITIONAL INCH OR MORE OF RAIN IS PROJECTED GENERALLY. EVENT
ENDS ABRUPTLY EARLY IN THE SECOND PERIOD AS SURFACE FRONT MOVES EAST
OF THE APPALACHIANS. FOR TEMPS...GENERALLY STAYED CLOSE TO GUIDANCE
VALUES WHICH ARE CLOSE AND APPEAR REASONABLE.

.LONG TERM...(SAT NIGHT THROUGH FRI)...POOR MODEL AGREEMENT AND RUN
TO RUN CONSISTENCY LEAD TO A LOW CONFIDENCE FORECAST FOR THE
EXTENDED.  WILL GENERALLY NOT STRAY TOO FAR FROM THE 12Z GFS IDEA
OVERALL. MODELS NOW INDICATING WEAK BOUNDARY STAYS OVER THE REGION
FOR SUNDAY INTO MONDAY...AND MAY BE THE FOCUS FOR SOME
PRECIP...MAINLY NORTH AND CENTRAL.  WILL GENERALLY KEEP SOUTH DRY
THROUGH MONDAY...WITH SLIGHT CHANCE POPS FURTHER NORTH.  GFS HAS
BEEN TRENDING FASTER WITH THE COLD FRONTAL PASSAGE FOR TUESDAY...SO
HAVE ADDED SLIGHT CHANCE POPS FOR MON NIGHT AND THEN CHANCE FOR ALL
DAY TUE.  WILL LINGER CHANCE POPS INTO TUE NIGHT.  LATEST GFS TIMING
WOULD CLEAR PRECIP OUT LATE TUE OR EARLY TUE NIGHT...BUT GIVEN
UNCERTAINTY WILL JUST BUMP DOWN TO SLIGHT CHANCE FOR NOW ON WED.
WILL GO DRY REMAINDER OF FORECAST...ALTHOUGH 12Z GFS HAS MADE BIG
DEPARTURE FROM 06Z RUN AND NOW HAS NEXT SYSTEM APPROACHING FRI OR
FRI NIGHT.  WILL JUST GO PARTLY CLOUDY FOR NOW FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  59  76  54  81 / 100  50  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  72  54  76 / 100  60  10  20
OAK RIDGE, TN  59  73  54  77 / 100  60  10  20
TRI CITIES AIRPORT, TN  59  68  46  72 / 100  80  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH UNTIL 10 AM SATURDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...AND CLAY.

TN...FLOOD WATCH UNTIL 10 AM SATURDAY FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
     JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
     TN...AND WEST POLK.

VA...FLOOD WATCH UNTIL 10 AM SATURDAY FOR THE FOLLOWING ZONES: LEE...
     RUSSELL...SCOTT...WASHINGTON...AND WISE.

&&

LCM/LDW
Hazardous weather outlook, Apr 21, 5:30 AM EDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT FRI APR 21 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM CDT FRI APR 21 2006 /430 AM EDT FRI APR 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS WILL LIFT NORTHEAST ACROSS THE AREA THIS
MORNING.  AN ISOLATED SEVERE STORM IS POSSIBLE.  AN ADDITIONAL
ROUND OF THUNDERSTORMS WILL PUSH INTO THE SOUTHERN APPALACHIAN
REGION LATE THIS EVENING OR OVERNIGHT.  SOME STORMS MAY REACH SEVERE
LIMITS. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.  ADDITIONALLY...VERY HEAVY RAIN IS EXPECTED WITH THE
STORMS...POSSIBLY RESULTING IN FLOODING OF SMALL STREAMS AND LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS EVENING.

MJB

In the hours before

Local storm report, Apr 21, 1:19 PM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
119 PM EDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             WHITWELL                35.20N 85.52W
04/21/2006  E0.75 INCH       MARION             TN   DEPT OF HIGHWAYS

            HIGHWAY DEPT. REPORTED PENNY SIZED HAIL IN AND AROUND
            WHITWELL.

&&

GRC
Local storm report, Apr 21, 5:09 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             SOUTH PITTSBURG         35.02N 85.71W
04/21/2006  E0.75 INCH       MARION             TN   LAW ENFORCEMENT

            SOUTH PITTSBURG POLICE REPORTED PENNY SIZE HAIL.

&&

CAC
Local storm report, Apr 21, 6:06 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
606 PM EDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 S OAKDALE             35.97N 84.56W
04/21/2006  E1.00 INCH       MORGAN             TN   AMATEUR RADIO

&&

CAC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:17 AM EDTSevere Thunderstorm WarningMRXMarion43 min
Apr 21, 7:35 AM EDTSevere Thunderstorm WarningMRXMcMinn25 min
Apr 21, 7:55 AM EDTSevere Thunderstorm WarningMRXMarion35 min
Apr 21, 8:44 AM EDTSevere Thunderstorm WarningMRXHamilton31 min
Apr 21, 9:24 AM EDTFlood WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more21 hr
Apr 21, 4:05 PM EDTSevere Thunderstorm WarningMRXMarion40 min
Apr 21, 4:45 PM EDTSevere Thunderstorm WarningMRXMarion30 min
Apr 21, 4:55 PM EDTSevere Thunderstorm WarningMRXBledsoe35 min
Apr 21, 5:12 PM EDTSevere Thunderstorm WarningMRXHamilton48 min
Apr 21, 5:49 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane41 min
Apr 21, 6:12 PM EDTSevere Thunderstorm WarningMRXAnderson48 min
Apr 21, 6:29 PM EDTTornado WarningMRXRoane31 min
Apr 21, 7:10 PM EDTSevere Thunderstorm WarningMRXUnion35 min
Apr 21, 7:12 PM EDTSevere Thunderstorm WarningMRXLoudon, Monroe33 min
Apr 21, 7:44 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon46 min
Apr 21, 7:54 PM EDTSevere Thunderstorm WarningMRXHamilton36 min

Nearby

Tornado Warnings in Tennessee, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.